Alert archive / Arkansas / Flash Flood Warnings in 2007

Flash Flood Warning 12, NWS Memphis, TN

October 17, 2007Craighead County, Arkansas

NWS Memphis, TN issued this flash flood warning at Oct 17, 2007, 6:59 PM CDT for Craighead County, Arkansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 17, 2007, 6:59 PM CDT (23:59 UTC)
Expired
Oct 17, 2007, 11:00 PM CDT
In force
4 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Craighead County, AR

The radar

The Memphis radar (KNQA), 101 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 8:20 PM CDTFLASH FLOOD5 S Jonesboro, ARFLASH FLOODING REPORTED ON HIGHWAY 1 SOUTH IN CARY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 81 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 12.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2007-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2007-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 180000
FFWMEG
ARC031-180400-
/O.NEW.KMEG.FF.W.0012.071017T2359Z-071018T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
659 PM CDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAIGHEAD COUNTY IN EASTERN ARKANSAS...

* UNTIL 1100 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. 1 TO 2 INCHES OF RAINFALL HAS
  FALLEN ACROSS THE WARNED AREA OVER THE PAST SEVERAL HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  CITY...JONESBORO...EGYPT...CASH...BROOKLAND...BONO AND BAY.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3597 9040 3571 9040 3570 9092 3572 9104
      3589 9104 3588 9088 3592 9089 3593 9085
      3594 9087 3598 9085

$$
2 follow-up statements
000 
WGUS74 KMEG 180116
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
815 PM CDT WED OCT 17 2007

ARC031-180400-
/O.CON.KMEG.FF.W.0012.000000T0000Z-071018T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAIGHEAD AR-
815 PM CDT WED OCT 17 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CRAIGHEAD COUNTY...

AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN OVER THE WARNED AREA. DOPPLER RADAR
ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE CITY...
JONESBORO...EGYPT...BROOKLAND AND BONO.

.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

LAT...LON 3597 9040 3571 9040 3570 9092 3572 9104
      3589 9104 3588 9088 3592 9089 3593 9085
      3594 9087 3598 9085
TIME...MOT...LOC 0115Z 180DEG 0KT 3581 9068

$$
000 
WGUS74 KMEG 180355
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1056 PM CDT WED OCT 17 2007

ARC031-180406-
/O.EXP.KMEG.FF.W.0012.000000T0000Z-071018T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAIGHEAD AR-
1056 PM CDT WED OCT 17 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM CDT FOR CRAIGHEAD
COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED OR
EXITED THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED
TO EXPIRE.

LAT...LON 3597 9040 3571 9040 3570 9092 3572 9104
      3589 9104 3588 9088 3592 9089 3593 9085
      3594 9087 3598 9085
TIME...MOT...LOC 0356Z 180DEG 0KT 3581 9068

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 3:02 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Oct 17, 3:02 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
302 PM CDT WED OCT 17 2007

.DISCUSSION...

DEALING WITH POSSIBLE SEVERE WEATHER TONIGHT THROUGH THURSDAY
NIGHT IS THE MAIN FORECAST CHALLENGE.

LATEST MODELS WERE IN GOOD AGREEMENT THROUGH SUNDAY...THEN
DIVERGED SIGNIFICANTLY. USED A BLEND OF THEM.

DID NOT MAKE SIGNIFICANT CHANGES TO THE PREVIOUS FORECAST.

AT 3 PM CDT ACROSS THE MIDSOUTH...SCATTERED TO NUMEROUS SHOWERS
AND A FEW THUNDERSTORMS STRETCHED FROM WALNUT RIDGE AR TO MEMPHIS
TO COFFEEVILLE MS. TEMPERATURES RANGED FROM THE LOWER 70S WHERE
RAIN WAS FALLING IN EAST AR TO THE MID 80S OVER NE MS WHERE MORE
SUN WAS PEEKING THROUGH THE CLOUDS. MOISTURE WAS INCREASING WITH
DEWPOINTS IN THE 65 TO 70 DEGREE RANGE.

A COLD FRONT WITH NUMEROUS STRONG/SEVERE THUNDERSTORMS ALONG IT
WAS ACROSS KS AND OK. AN UPPER LOW WAS OVER EAST KS. ANOTHER LOW
PRESSURE DISTURBANCE WAS OVER LOUISIANA.

REST OF THIS AFTERNOON INTO TONIGHT...BELIEVE THE POTENTIAL FOR
WIDESPREAD SEVERE STORMS WILL BE LOW ACROSS THE MIDSOUTH WITH THE
LACK OF INSTABILITY. THE BEST INSTABILITY IS EXPECTED TO REMAIN
WEST OF THE AREA.

REGARDLESS...CANNOT RULE OUT A STRAY STRONG/SEVERE STORM TONIGHT
WITH GUSTY WINDS UP TO 60 MPH WITH STRONG DYNAMICS AND AN
IMPRESSIVE LOW LEVEL JET MOVING OVERHEAD...PARTICULARLY WEST OF
THE MS RIVER. HOWEVER...A NEARLY SATURATED ATMOSPHERE AND LACK
OF SIGNIFICANT INSTABILITY WITH FORECAST LIFTED INDICES BELOW -3
AND SURFACE BASED CAPES NO MORE THAN 800 J/KG SHOULD LIMIT
WIDESPREAD POTENTIAL.

WILL KEEP VERY HIGH RAIN CHANCES TONIGHT WITH EXCELLENT MOISTURE
CONVERGENCE OVER THE AREA WITH PRECIPITABLE WATER VALUES AROUND
2 INCHES. HEAVY DOWNPOURS SHOULD BRING A GOOD 1 TO 3 INCHES TO THE
ENTIRE MIDSOUTH...BUT NO MAJOR FLOODING CONCERNS ARE ANTICIPATED.

THURSDAY INTO THURSDAY NIGHT...THINK THERE IS A HIGHER CHANCE OF
SEVERE THUNDERSTORMS FOR AREAS ALONG AND EAST OF THE MS RIVER
BETWEEN 2 PM AND 2 AM CDT ALONG THE COLD FRONT/SURFACE TROUGH.
THE MAIN THREATS APPEAR TO BE HAIL UP TO THE SIZE OF QUARTERS
AND DAMAGING WINDS UP TO 60 MPH...THOUGH A FEW TORNADOES MAY
BE POSSIBLE.

THURSDAY WILL BEGIN MOSTLY CLOUDY OVER THE MIDSOUTH...THEN CLOUDS
SHOULD CLEAR WEST TO EAST AS DRIER AIR MIXES IN. THIS DRIER AIR
SHOULD ALLOW FOR SOME SUN AND DESTABILIZATION DURING THE
AFTERNOON HOURS. TEMPERATURES COULD SKY ROCKET UPWARDS...SO WILL
GO ABOVE THE WARMEST MODEL GUIDANCE...IN THE MID 80S. MAY BE CLOSE
TO RECORDS OF 89/90 DEGREES AT MEM...JBR...MKL...AND TUP.

THINK SUSTAINED WINDS NEAR 25 MPH ARE POSSIBLE WEST OF THE MS
RIVER DURING THE AFTERNOON HOURS WITH EXCELLENT MIXING TO 750 MB...
SO A WIND ADVISORY MAY BE NEEDED. WILL LET MIDNIGHT SHIFT DECIDE
ON THIS ISSUE.

GETTING BACK TO THE SEVERE POTENTIAL THURSDAY AFTERNOON AND
NIGHT ACROSS WEST TN AND NORTH MS...LATEST MODELS HINT THAT
SCATTERED SHOWERS AND STORMS WILL DEVELOP ALONG THE COLD
FRONT/SURFACE TROUGH. VERY STRONG WINDS ALOFT...60 KTS+ AT
500 MB...AND 0-3 KM HELICITY ABOVE 250 M2/S2 WILL SUPPORT
ROTATING SUPERCELLS. GOOD INSTABILITY WITH LIFTED INDICES -3
TO -6 AND SURFACE BASED CAPES ALSO SUPPORT SEVERE STORMS.

FRIDAY THROUGH SUNDAY...DRY CONDITIONS WITH ABOVE NORMAL
TEMPERATURES ARE FORECAST AS THERE IS NO SIGNIFICANT COLD AIR
BEHIND THE COLD FRONT. HIGHS IN THE 70S ON FRIDAY WILL RISE TO
THE 80S ON SUNDAY. LOWS WILL MAINLY BE IN THE 50S.

MONDAY THROUGH NEXT WEDNESDAY...APPEARS ANOTHER LOW PRESSURE
SYSTEM WILL APPROACH AND BRING THE NEXT CHANCE FOR RAIN.
CONFIDENCE WITH THIS SYSTEM REMAINS LOW...SO DID NOT CHANGE THE
PREVIOUS FORECAST MUCH FOR NOW. THIS SYSTEM COULD BE A DECENT
RAIN PRODUCER.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  87  60  77 /  90  20  20  10
MKL  70  85  56  74 /  90  30  30  10
JBR  69  86  55  73 /  90  10  10   0
TUP  70  86  60  76 /  90  30  40  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

MBS
Hazardous weather outlook, Oct 17, 5:25 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT WED OCT 17 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-190030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
525 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ROUGHLY ALONG AND WEST
OF THE MISSISSIPPI RIVER.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER
OF THE MID SOUTH. A FEW STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS THE ENTIRE MIDSOUTH TONIGHT. THE MAIN HAZARDS ARE
DAMAGING WINDS UP TO 60 MPH. AN ISOLATED TORNADO IS POSSIBLE AS
WELL.

WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

HEAVY RAINFALL OF 1 TO 3 INCHES CAN ALSO BE EXPECTED THIS TONIGHT
ACROSS THE ENTIRE MIDSOUTH. THIS MAY CAUSE LOCALIZED MINOR FLOODING
IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 2 PM THURSDAY AND
2 AM CDT FRIDAY ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI.
HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH
ARE THE MAIN HAZARDS...THOUGH A FEW TORNADOES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE ENTIRE MIDSOUTH
TONIGHT. ACTIVATION MAY BE NEEDED AGAIN THURSDAY AFTERNOON AND
EVENING ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI.

Nearby

Flash Flood Warnings in Arkansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.